Seven overdoses in one area in a single night had Seattle and King County issuing a public health warning Thursday.
“There are overdoses that occur every day, but what was unusual about this was that these overdoses occurred just within a few hours, and within a relatively small area,” Seattle and King County Public Health’s Jeff Duchin told KIRO Radio.
While the root cause of the overdoses hasn’t immediately been identified, there are suspicions that a recent supply of contaminated drugs could be to blame.
First responders from the scene of the seven overdoses reported that some victims injected what they thought was heroin, and others snorting a crushed pill that may have been fentanyl.
Fentanyl can be found in counterfeit pills made to look like prescription opiates like oxycodone. The risk comes from the fact that fentanyl is anywhere from 30 to 50 times as strong as pure heroin; a small, salt grain-sized dose can be fatal.
Data released by the Washington State Department of Health last December noted that fentanyl overdoses were up nearly 70 percent over the previous year.
Seattle and King County are advising people who use illicit drugs to take extra care, not use drugs alone, and to have naloxone ready to counter the early effects of an overdose.